If you take antidepressants, it’s worth keeping an eye on how many cups of coffee you drink. In this HealthCentral article, Mindpath Health’s Elisabeth Netherton, MD, discusses how both interact and affect your brain chemistry.

Antidepressants and Caffeine What You Need to Know Mindpath Health

A cup or two of coffee in the morning (plus another later on) is practically a given for many adults, plus, the brew comes with plenty of health perks. But if you’re taking antidepressants, it’s worth keeping close tabs on your caffeine consumption.

Antidepressants and caffeine can both have an effect on brain chemistry, and adding too much of the latter on top of your meds can leave you feeling lousy.

So, what exactly are the effects of caffeine on antidepressants, and does having a cup of coffee or downing an energy drink pose any serious risks? Here’s what you should know about combining the two and how to figure out the right caffeine cutoff level for you.

Your body on antidepressants and caffeine

Both antidepressants and caffeine change the way that brain cells communicate with each other. Taking an antidepressant medication or consuming caffeine temporarily increases levels of neurotransmitters—chemical messengers that carry signals between brain cells—including serotonin, dopamine, and norepinephrine. The neurotransmitter boost can improve your mood, and in the case of caffeine, also give you a jolt of energy.

Your body metabolizes, or breaks down, antidepressant medications and caffeine in similar ways, too.

In high doses, caffeine’s stimulant effects can also cause or exacerbate symptoms of anxiety such as irritability, jitteriness, and insomnia. You might also feel more nervous or on edge, since caffeine’s stimulant effects can cause or worsen symptoms of anxiety (and in some cases, potentially trigger panic attacks). “If you’re taking antidepressants to manage an anxiety disorder, caffeine can directly counteract the effect of the antidepressants or make anxiety worse,” says Elisabeth Netherton, MD, and regional medical director for Mindpath Health.

Can you mix caffeine and antidepressants?

Most people who take antidepressants don’t need to cut out caffeine completely, says Dr. Netherton. But it’s important to pay attention to how much caffeine you’re getting throughout the day and how it’s making you feel. You’ll get around 100 milligrams of caffeine from an 8-ounce cup of coffee, for instance, but many mugs and cafe to-go cups are designed to hold much more than that.

Because caffeine and antidepressants are metabolized more slowly when they’re in your system at the same time, you might find that your usual cup or two of morning coffee hits you harder on antidepressants than it did before you started taking your meds. It’s possible to feel more restless, jittery, or irritable, for instance, or notice that your heart feels like it’s racing. Falling asleep can become more of a challenge too. (That’s true even if you take your antidepressant at night. We’ll explain why a little later.)

You might also feel more nervous or on edge, since caffeine’s stimulant effects can cause or worsen symptoms of anxiety (and in some cases, potentially trigger panic attacks). “If you’re taking antidepressants to manage an anxiety disorder, caffeine can directly counteract the effect of the antidepressants or make anxiety worse,” Dr. Netherton says.

Also? Caffeine and antidepressants may also make you more prone to your medication’s side effects. Depending on the antidepressant, that could include things like agitation, insomnia, headaches, dizziness, nausea, or increased heart rate. With caffeine slowing the rate at which your antidepressant is metabolized, more of the medication sticks around in your system for longer.

What about serotonin syndrome?

In rare instances, research shows that consuming very large amounts of caffeine while taking antidepressants could increase the risk for serotonin syndrome, a serious and potentially life-threatening problem. Serotonin syndrome occurs when excessive levels of serotonin build up in the bloodstream, which can potentially happen if caffeine causes serotonin-acting antidepressants to be metabolized more slowly. This can lead to symptoms including restlessness, high fever, confusion, sweating, and tremors, and in serious cases, rapid blood pressure changes and increased heart rate.

In short? Serotonin syndrome is something to be aware of if you’re using caffeine and antidepressants. But if you’re taking your medication as prescribed and consuming caffeine in moderate doses, the condition isn’t something you need to worry about, Dr. Teater says.

Figuring out what’s right for you

In general, it’s a good idea to keep caffeine consumption under 400 mg daily (roughly the amount in four 8-ounce cups of coffee), recommends the National Institutes of Health (NIH). And while there’s no established limit specifically for people taking antidepressants, you may need to consume even less to avoid or minimize side effects.

A good rule of thumb: If you suspect that your coffee or caffeine consumption is causing side effects, try cutting back, Dr. Netherton recommends. “There’s a wide spectrum of how we experience caffeine. Some people might feel jittery or on edge after just one cup or find that that amount alone is enough to disrupt their sleep,” she adds.

Of course, coffee isn’t the only source of caffeine, and it’s important to pay attention to other foods or drinks that could be contributing to your intake like tea, soda, chocolate, and even caffeinated gums. Be particularly careful with things like energy drinks and supplements, recommends Dr. Netherton.

Keep in mind, too, that heavy caffeine consumption alone could be the driving force behind symptoms like anxiety and insomnia, and that just cutting back could make a difference in how you feel. “When a patient comes in with anxiety, we’re looking at what part of their routine may be making that worse? Often cutting back on caffeine makes a difference,” Dr. Netherton says.

Read the full HealthCentral article with sources.

Can Anxiety Cause Chest Pain?

Can Anxiety Cause Chest Pain?

In this Psycom article, Mindpath Health’s Zishan Khan, MD, discusses the difference between anxiety-related chest pains and heart attack chest...

read more

Share this Article